Tuesday, March 5, 2013

Crohn's/Health Update

I feel like all I post on this blog now is about my health, and to be honest, that is what my life revolves around right now. It’s fun times for sure (insert sarcasm here).

I have had a few setbacks lately.

I am awaiting appointments from a few GI doctors for a 2nd opinion on my condition as my current GI has requested this. Hopefully those will come soon.

On Friday, Feb 22, I started experiencing some extreme pain and ended up with vomiting and a fever.

I had an appointment with my current GI doctor yesterday, March 4th.

I am still have a lot of lower right abdominal pain (which is mainly where my Crohn’s is and where my stricture (narrowing) is located). I am on 2 different types of steroids (currently 15mg of Prednisone and 9mg of Entocort), 8 anti inflammatory pills (Pentasa, each pill is 500mg), potassium (20mEq), and multiple supplements (6 multi-vitamins, 4 GI vitamins) a day, plus my Humira injections every 2 weeks. This is not helping the pain.

My current GI believes that my stricture (narrowing) is getting smaller, which makes it difficult for anything to pass through, thus a blockage in my small intestine could occur at any time. If this were to happen, it would result in emergency surgery to remove the narrowed part of my small intestine. This is something we obviously would like to prevent for as long as possible. When a surgery takes place like this with Crohn’s…..normally the Crohn’s just comes back in a different place, thus requiring multiple surgeries.

My current GI also believes that although the Humira worked almost immediately the first time I took it; it is not working as well this time around. He asked me to research and think about and pray about adding another immuno suppressant to the Humira. This one is known as 6-MP or Mercaptopurine. (you can read more about it here: http://www.gihealth.com/html/education/drugs/purinethol.html )

While Humira already has black box warnings from the FDA on the side effects, 6-MP would increase my risk of getting lymphoma. I have accepted the risks with Humira and know that the benefits for now, outweigh the side effects or potential risks. Adding another immuno suppressant to this makes me more nervous.

So I need advice, prayers, thoughts.

Do you take 6-MP? Have you ever taken it with Humira? What side effects have you had? What are your thoughts on it?

Please, please keep myself and Ben in your prayers as we pray, research, and think about this next step.
Post a Comment